South Carolina, 2013Flash Flooding in South Carolina, August 15, 2013
August 15, 2013 · NWS CHS · 2 events in 1 county or zone
A nearly stationary front remained just to the south of the Southeast South Carolina area throughout the day. Numerous showers and thunderstorms developed along and north of the boundary, producing locally excessive rainfall in the Downtown Charleston area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearly stationary front remained just to the south of the Southeast South Carolina area throughout the day. Numerous showers and thunderstorms developed along and north of the boundary, producing locally excessive rainfall in the Downtown Charleston area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 15, 7:54 AM EST, 2 hours 46 minutes earlier.
Area forecast discussion, Aug 15, 7:54 AM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
854 AM EDT THU AUG 15 2013
.SYNOPSIS...
A STATIONARY FRONT WILL WAVER OVER THE AREA THROUGH THE WEEKEND.
AN ACTIVE PATTERN WILL PERSIST WITH SEVERAL ROUNDS OF HEAVY RAIN
POSSIBLE. THE FRONT WILL EVENTUALLY DISSIPATE EARLY NEXT
WEEK...WITH HIGH PRESSURE BUILDING INTO THE REGION THEREAFTER.
&&
.NEAR TERM /THROUGH TONIGHT/...
THE STATIONARY FRONT WILL REMAIN ACROSS THE SOUTHERN THIRD OF OUR
FORECAST AREA TODAY WITH COOL HIGH PRESSURE BUILDING FROM THE
NORTH. ABOVE 900 MB PER THE 12Z CHS RAOB 20-25 KT SOUTHWESTERLY
FLOW IS ADVECTING DEEP MOISTURE OUT OF THE GULF OF MEXICO. MOIST
ISENTROPIC ASCENT IS MAINTAINING EXTENSIVE CLOUDINESS AND FAIRLY
WIDESPREAD RAIN ACROSS SOUTHERN SC AND EXTREME EASTERN GA. THE
ONGOING PRECIPITATION IS HELPING TO REINFORCE THE HIGH PRESSURE
WEDGE OVER THE NORTHERN AREAS. OVERCAST SKIES EXPECTED OVER
SOUTHERN SC THOUGH SOME BREAKS IN THE CLOUDS WILL LIKELY OCCUR
FARTHER TO THE SOUTH. WE ADJUSTED TODAY/S HIGH TEMPS TO SHOW
UPPER 70S ACROSS INLAND SC...TAPERING TO LOW TO MID 80S INTO
SOUTHEAST GA.
DEEP MOISTURE WILL REMAIN IN PLACE TODAY THOUGH THE BEST UPPER JET
DIVERGENCE AND SYNOPTIC FORCING LOOK TO SHIFT JUST NORTH OF THE
FORECAST AREA DURING THE AFTERNOON. THERE COULD BE AN ISOLATED
SEVERE TSTM IN FAR SOUTHERN AREAS WHERE THE SUN BREAKS THROUGH AND
INSTABILITY INCREASES. ANY SHOWER OR STORM WILL BE CAPABLE OF
PRODUCING TORRENTIAL RAINFALL THOUGH THE 20 KT OF MEAN FLOW WILL
KEEP THINGS MOVING A BIT.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY/...
FRIDAY THROUGH SUNDAY...THE OVERALL PATTERN CONTINUES TO LOOK
QUITE ACTIVE AND WET. ALOFT...THE SYNOPTIC SETUP WILL BECOME QUITE
AMPLIFIED AS THE LONGWAVE TROUGH DIGS INTO THE MID MS VALLEY AND A
RIDGE DEEPENS OVER THE ATLANTIC. THIS WILL CREATE A WELL DEFINED
SOUTHWEST TO NORTHEAST FLOW OF DEEP GULF MOISTURE ACROSS THE
SOUTHEAST. THE FORECAST AREA WILL BE RIGHT IN THE MIDDLE OF THIS
TROPICAL MOISTURE FLOW AS IT IS SANDWICHED BETWEEN THE TWO LARGE
SCALE FEATURES. THE FRONT WE HAVE DISCUSSED FOR THE PAST FEW DAYS
WILL START OFF THE PERIOD FRIDAY MORNING LIFTING BACK NORTHWARD
AND INTO THE CENTRAL CAROLINAS WHERE IT WILL REMAIN AND EVENTUALLY
DISSIPATE THROUGH THE WEEKEND. THE MOST SIGNIFICANT SURFACE
FEATURES TO AFFECT THE AREA APPEAR TO BE A SERIES OF WAVES OF LOW
PRESSURE THAT DEVELOP ALONG THE PERIPHERY OF THE WEDGE AND COLD
FRONT AND LIFT NORTHEASTWARD ACROSS SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA. THE MODELS GENERALLY PRODUCE THE MOST
PRECIP WITH SURGES IN MOISTURE AND FORCING ASSOCIATED WITH THESE
SURFACE WAVES WHICH MOVE THROUGH FRIDAY NIGHT AND INTO SATURDAY. I
HAVE ONCE AGAIN KEPT POPS THROUGH THE PERIOD IN THE HIGH END
LIKELY RANGE...MAINLY DUE TO THE FACT THAT THERE WILL BE PERIODS
OF HIGHER POPS AND CORRESPONDING PERIODS OF LOWER POPS NEEDED. THE
PRIMARY THREAT CONTINUES TO BE HEAVY RAINFALL. PWATS WILL SURGE AT
TIMES TO AROUND 2.3 INCHES WHICH APPROACHES 2 STANDARD DEVIATIONS
ABOVE NORMAL FOR THIS TIME OF YEAR. THE SEVERE THREAT CONTINUES TO
BE LOW...THOUGH A FEW WET MICROBURSTS CANNOT BE RULED OUT IN THE
STRONGER THUNDERSTORMS THAT DEVELOP DURING THE TIME OF PEAK
HEATING...ESPECIALLY IF THERE IS ANY ORGANIZATION THAT OCCURS.
TEMPS WILL BE HELD BELOW NORMAL THANKS TO THE PLENTIFUL CLOUD
COVER AND RAINFALL...WITH HIGHS IN THE MID/UPPER 80S EACH DAY.
WILL CONTINUE TO HIGHLIGHT THE HEAVY RAINFALL THREAT IN THE HWO.
&&
.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
THE HIGHLY AMPLIFIED PATTERN WILL PERSIST INTO THE BEGINNING OF THE
LONG TERM PERIOD. THE TROUGH TO THE WEST WILL BEGIN TO LIFT OUT
EARLY NEXT WEEK AS THE ATLANTIC RIDGE ATTEMPTS TO BUILD IN FROM THE
EAST. THE MODELS CONTINUE TO DIFFER A BIT THROUGH MID WEEK AS TO
WHETHER OR NOT THE RIDGE BUILDS IN AND ENCOMPASSES MUCH OF THE
EASTERN CONUS OR IF WE CONTINUE TO HANG ON TO AT LEAST SOME DEGREE
OF A TROUGH TO THE NORTHWEST. REGARDLESS...THE PREFERRED SURFACE
PATTERN CONTINUES TO FEATURE A LARGE AND DIFFUSE AREA OF HIGH
PRESSURE ACROSS THE SOUTHEAST AND MID ATLANTIC. THIS WILL LEAD TO A
RETURN TO MORE CLIMATOLOGICALLY NORMAL CONDITIONS WITH MAINLY
DIURNALLY FOCUSED RAIN CHANCES AND HIGHS AROUND 90/LOWS IN THE LOW
TO MID 70S.
&&
.AVIATION /13Z THURSDAY THROUGH MONDAY/...
A STATIONARY FRONT WILL LINGER ACROSS THE AREA TODAY AND
TONIGHT...OSCILLATING NORTH AND SOUTH PRIMARILY IN RESPONSE TO
UPPER WAVES AND CONVECTION. A FAIRLY STABLE AIR MASS ACROSS
SOUTHERN SC WILL LIMIT THE THUNDERSTORM POTENTIAL AT KCHS BUT WILL
KEEP IFR/MVFR CEILINGS IN PLACE FOR THE MAJORITY OF THE 12Z TAF
PERIOD.
AT KSAV...THOUGH AN ISOLATED TSTM COULD APPROACH THE TERMINAL LATE
THIS AFTERNOON...IT LOOKS LIKE THE BEST POTENTIAL FOR TSTMS WILL
BE FARTHER TO THE SOUTH SO WE ONLY HAVE VICINITY SHOWERS FOR THE
AFTERNOON. CEILINGS ARE MUCH MORE TRICKY GIVEN THAT THE SURFACE
FRONT WILL GENERALLY REMAIN TO THE NORTH. WE KEPT VFR CONDITIONS
THROUGH THIS EVENING BUT WITH MVFR CEILINGS SETTLING BACK IN LATER
TONIGHT.
EXTENDED AVIATION OUTLOOK...HIGH PROBABILITY OF PERIODIC FLIGHT
RESTRICTIONS THROUGH AT LEAST SUNDAY DUE TO A STALLED FRONT IN THE
VICINITY. OCCASIONAL SHOWERS AND THUNDERSTORMS WILL ALSO OCCUR...
WITH HEAVY RAIN AND GUSTY WINDS COMMON. CONDITIONS WILL BEGIN TO
IMPROVE EARLY NEXT WEEK AS THE FRONT DISSIPATES.
&&
.MARINE...
OUTSIDE CONVECTION...WINDS AND SEAS SHOULD REMAIN BELOW SMALL
CRAFT ADVISORY LEVELS THROUGH TONIGHT. WIND DIRECTIONS WILL BE
QUITE VARIABLE AS A STALLED FRONT OSCILLATES NORTH AND SOUTH OVER
THE WATERS.
FRIDAY THROUGH MONDAY...THE COLD FRONT WILL NORTHWARD AND FURTHER
INLAND ON FRIDAY LEAVING THE LOCAL WATERS IN A GENERAL SOUTHERLY
FLOW AT 10 KTS OR LESS. A COUPLE OF WAVES OF LOW PRESSURE WILL
MOVE THROUGH THIS WEEKEND WHICH WILL RESULT IN PERIODS OF SHIFTING
WIND DIRECTIONS...THOUGH SPEEDS WILL NOT SEE MUCH CHANGE. SEAS
WILL RANGE FROM 2-3 FT THROUGH THE PERIOD AND WE WILL STAY WELL
BELOW SMALL CRAFT ADVISORY CRITERIA INTO EARLY NEXT WEEK.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
SYNOPSIS...
NEAR TERM...JRL
SHORT TERM...BSH/SPR
LONG TERM...BSH
AVIATION...JRL
MARINE...JRL/BSH/SPR
Hazardous weather outlook, Aug 15, 9:44 AM EST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1044 AM EDT THU AUG 15 2013
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-161445-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
1044 AM EDT THU AUG 15 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
HEAVY RAIN...NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL
OCCUR TODAY AND TONIGHT AS A FRONT REMAINS STALLED IN THE AREA.
VERY HEAVY RAINFALL WITH SOME OF THE SHOWERS AND STORMS MAY LEAD
TO ISOLATED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HEAVY RAIN...AS A COLD FRONT LINGERS IN THE VICINITY OF THE REGION
THIS WEEKEND ADDITIONAL ROUNDS OF HEAVY RAINFALL WILL OCCUR.
LOCALLY EXCESSIVE RAINFALL WILL BE POSSIBLE AND FLASH FLOODING
COULD OCCUR THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.
AMZ330-350-352-354-370-374-161445-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SOUTH SANTEE RIVER SC TO SAVANNAH GA EXTENDING FROM
20 NM TO 40 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
1044 AM EDT THU AUG 15 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.
Flash Flood, Charleston
- When
- August 15, 10:40 AM EST to 12:10 PM EST
- Where
- Charleston County, 0.19 mi NE of Citadel to 0.81 mi ESE of Maryville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.802, -79.948
Emergency management reported several streets closed in Downtown Charleston due to flash flooding. These flooded streets include Hagood Avenue and Fishburne Street, President Street to Line Street and the Crosstown, Ashley Avenue and Bennett Street, and King Street and Huger Street.
Flash Flood, Charleston
- When
- August 15, 11:30 AM EST to 12:30 PM EST
- Where
- Charleston County, 0.58 mi WNW of Charleston to 0.49 mi WNW of Charleston
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 32.783, -79.939
The City of Charleston reports flooding on George Street between Coming Street and St Philip Street. The road is closed.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 15 to 17, 20132 deaths · 1 event
- Heat in Utah, August 15, 20131 death · 1 event
- Lightning Strike and Strong Wind in Georgia, August 15, 2013$246,000 · 3 events
- Damaging Winds in Texas, August 15 to 16, 2013$196,000 · 61 kt wind · 7 events
- Hail and Damaging Winds in Oklahoma, August 15 to 16, 2013$67,000 · 2.25 in hail · 17 events
- Flash Flooding in New Mexico, August 15, 20131 injured · $25,000 · 2 events
- Flash Flooding and Hail in Kansas, August 15, 20131.25 in hail · 13 events
- Hail in New Mexico, August 15, 20132 in hail · 12 events
- Hail in Kansas, August 15, 20131 in hail · 10 events
- Damaging Winds and Lightning Strike in Texas, August 15 to 16, 2013$3,000 · 52 kt wind · 9 events
- Waterspouts in Lake Erie, August 15, 20132 events
- Waterspout in South Atlantic Coastal Waters, August 15, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473229, 473230.